Which is best? Acetaminophen, ibuprofen/Aleve (NSAIDS) or Excedrin

acetaminophen-fb

Acetaminophen and ibuprofen/Aleve (NSAIDS)

Acetaminophen and ibuprofen/Aleve (NSAIDS) are all analgesics, and pain relievers. They also reduce fever, making them antipyretics. Scientists don’t know exactly how acetaminophen works to relieve pain, but it’s thought to increase pain threshold. The ability of acetaminophen to reduce fever comes from its direct action on the hypothalamus in the brain. Unlike ibuprofen, acetaminophen, or paracetemol has no anti-inflammatory properties.

Risk Factors of Pain Relievers

Ibuprofen and Aleve belong to a class of drugs called NSAIDs, or non-steroidal anti-inflammatory, also described as a COX 1 and 2 (cyclo-oxygenase) inhibitor. It has a stronger action than acetaminophen, but many people are limited because it can promote bleeding. NSAIDS stops pain by inhibiting the release of prostaglandins (hormones) that cause inflammation and pain in the body. Endorphins, natural stress and pain relievers, are then allowed to circulate freely, assisting with pain relief.

Concomitant use of carbamazepine (an analgesic anticonvulsant drug), phenytoin (a drug that controls convulsions). and barbiturates (a drug with sedative and hypnotic properties belonging to a group of derivatives of barbituric acid) have also been reported as risk factors for hepatotoxicity, or liver damage.

Risk factors to consider when taking ibuprofen include history of bleeding, use of blood thinning medications, heart disease, heart failure and ulcer disease. Kidney damage can occur from long-term use of high dose ibuprofen, and patients with kidney impairment may be at risk at much lower doses. Caution in elders is especially important. Those at risk for heart attack or stroke should also take caution when using ibuprofen. Short-term use is the best approach to minimize risk factors associated with the drug.

History of Acetaminophen and NSAIDS

Acetaminophen first became available in 1955 as an elixir for children, introduced by McNeil laboratories, later acquired by Johnson and Johnson in 1959, and has been a huge ever seller since.

Charles Gerhardt discovered Tylenol in 1852. The first description is found in chemical literature as early as 1878. The drug received little attention until 1951 when researchers presented findings that acetaminophen was as effective as aspirin for reducing pain and fever, described at a New York symposium sponsored by the Institute for the Study of Analgesic and Sedative Drugs.

Ibuprofen was discovered by Dr. Stewart Adams, John Nicholson and Colin Burrows, both colleagues of Dr. Adams, in an attempt to find a safer drug than aspirin. Work began in the 1950s, and ibuprofen was first synthesized in 1961, further developing it n 1964. Ibuprofen was introduced in the UK as a treatment for rheumatoid arthritis at lower than the presently recommended dose. In 1974, ibuprofen was delivered to patients in the United States at a dose of 1200 to 3200 mg/day.

Ibuprofen, unlike acetaminophen, is available at a higher dose with a prescription.

Misconceptions

Medications sold over the counter are not necessarily safe. If you’re looking for pain relief or treatment of fever, you should first speak with your doctor to find out if acetaminophen or ibuprofen is right for you.

Medications should always be taken in the recommended dose — more is not better. Recognizing the difference in action and side effects of ibuprofen and acetaminophen can help you make better decisions regarding your health care needs.

Side Effects

Neither medication will cause drowsiness or dependence, in people with no health problems. They can be used in conjunction with one another to provide maximum benefit. Again, speak with your doctor about dosing.

Aleve NSAIDS

Aleve belongs to the drug class nonsteroidal anti-inflammatory drug (NSAID) and is used to relieve symptoms of arthritis and other painful conditions. According to the Mayo Clinic, Aleve can be used to treat osteoarthritis, rheumatoid arthritis, juvenile arthritis, ankylosing spondylitis, gout, bursitis, tendonitis and menstrual cramps. This medication works by blocking chemical signals that cause inflammation and are related to pain. Aleve is available over the counter, while stronger forms can be prescribed. As with all medications, you should be aware of the possible side effects of Aleve and what to do if you experience them.

The seriousness of Aleve NSAIDS side effects is just beginning to be discovered. Taking Aleve can possibly lead to an increased risk of heart attack or stroke. Aleve, or naproxen, belongs to the class of drugs known as NSAIDs, or non-steroidal anti-inflammatory drugs. NSAIDs are anti-inflammatory, fever reducing drugs that are non-narcotic. Also included in this group are Advil and the *Aspirin NSAIDS. Side effects have also been well documented. All of these drugs have side effects very similar to the side effects of Aleve including nausea and heartburn. They also lessen the ability of the blood to clot therefore causing more bleeding after an injury.

There are many side effects of Aleve that can occur after taking the medication. Some of these side effects are minor, some are serious, some are allergic reactions, and some are long term. Regardless of the side effect it is important to stop taking the drug immediately and contact a health care professional.

More Aspirin NSAIDS side effects are being discovered continually, and consumers should stay abreast of the latest medicinal news developments for the protection of their own health and safety. Aspirin was the first nonsteroidal anti-inflammatory drug (NSAID) to be discovered. It is widely used across the globe to relieve pain and inflammation or reduce fever. While many beneficial uses for these common prescription drugs have been discovered over time, there are also many known side effects of Aspirin NSAIDS that make it a less viable treatment for certain demographics.

Frequently Occurring Aspirin Symptoms

The most common Aspirin NSAIDS side effects are heartburn, vomiting, and nausea. These symptoms are only serious if they should persist over time. Moreover, the medical world has long been aware of the gastrointestinal problems that can arise with long-term Aspirin use. Crohn’s disease, which entails the inflammation of the intestines, is one among many side effects of Aspirin to be taken seriously, because it can possibly lead to bowel cancer. It’s important to not combine Aspirin NSAIDS and caffeine, which makes the stomach more sensitive to irritation and can be conducive to spurring gastrointestinal side effects.

The Major Effects of Aspirin NSAIDS Overuse

Regarding the major Aspirin NSAIDS side effects, asthma, hearing loss, or a perceived ringing in the ears (tinnitus), can result from prolonged use. Moreover, Aspirin NSAIDS is not to be used as a treatment for children’s’ flu or chickenpox, because it can lead to the potentially fatal Reye’s syndrome.

Excessive use of Aspirin can lead to serious health problems. The side effects of Aspirin NSAIDS that may result from an overdose include hallucinations, rapid breathing, or seizures – all of which can be fatal.

Traditionally, doctors have advised patients to regularly take a low-dosage of Aspirin in order to prevent heart and liver disease. Recent findings show, however, that long-term use can set off some adverse Aspirin side effects. It’s now recommended that only men over the age of 50, and women over the age of 60 with diabetes and no heart problems should maintain a low-dose Aspirin therapy for heart attack and stroke prevention.

If a person has not already experienced a stroke or heart attack, they should not be taking Aspirin regularly.

Staying Safe from Side Effects

Those at risk for experiencing the adverse effects of Aspirin should take less frequent doses. Ingesting the drug with meals or a glass of milk can also help to reduce the occurrence of symptoms.

Side Effects

Aleve NSAIDS can be taken for numerous conditions and may sometimes result in the onset of adverse symptoms. The most common Aleve NSAIDS side effects are upset stomach, nausea, vomiting, heartburn, headache, diarrhea, constipation, drowsiness, and dizziness. These symptoms can occur sporadically, but if they should persist, it is important to contact a health care official.

There are also many more serious side effects of Aleve NSAIDS. Some of these side effects include; stomach pain, difficulty swallowing, swelling of the hands or feet, sudden or unexplained weight gain, vision changes, ringing in the ears, mood changes, fast or pounding heartbeat, persistent and severe headache, fainting, change in the amount of urine, easy bruising and/or bleeding, signs of infection, and unexplained stiff neck. These side effects should be urgently presented to a doctor.

Users of Aleve have also faced some symptoms associated with an allergic reaction. These symptoms may include; rash, itching or swelling (especially of the face, tongue, or throat), severe dizziness, and trouble breathing. These Aleve NSAIDS side effects require immediate attention by a health care professional. There are also some long term side effects of Aleve NSAIDS that include liver disease and stomach bleeding.

Gastrointestinal System Side Effects

Aleve may cause serious side effects on your gastrointestinal system, according to Drugs.com. This occurs because Aleve reduces substances in your digestive tract that prevent your stomach acid from damaging stomach tissue. This can result in coughing up blood or vomit that looks like coffee grounds, black, bloody or tarry stools, dark urine, clay-colored stools and jaundice. These are serious symptoms and you should immediately stop taking Aleve and call your doctor if you are experiencing them. Less serious effects will likely improve as your body adjusts to taking Aleve, but include nausea, stomach pain, loss of appetite, upset stomach, heartburn, diarrhea, constipation, bloating and gas. Take Aleve with food if you begin to experience these effects. You may also take over-the-counter stomach relief medications if these less serious side effects become bothersome.

Nervous System Side Effects

According to Drugs.com, you may experience unwanted side effects to your nervous system. This occurs because Aleve blocks chemical signals that are active in your nervous system. Disruption in these chemical signals may cause weakness, slurred speech, problems with vision or balance, urinating less than usual or not at all, headache, tingling, numbness, pain, neck stiffness or muscle weakness. You should immediately stop taking Aleve and call your doctor if you are experiencing these serious nervous system side effects. Upon taking Aleve, you may experience blurry vision or ringing in your ears, which are less serious side effects and should improve over time. Always let your doctor know of any side effects that you may be experiencing.

Skin Side Effects

Aleve may cause unwanted side effects to your skin. Serious side effects include severe blistering with a headache, peeling, red skin rash or purple spots on the skin, according to Drugs.com. These effects are serious and you should immediately stop taking Aleve and call your doctor. Do not apply any skin creams to these rashes until you speak with your doctor. You may also experience slight skin itching or rash. If you do not see sign of a more serious skin.

CARDIOVASCULAR EFFECTS

Cardiovascular Thrombotic Events

Clinical trials of several COX-2 selective and nonselective NSAIDs of up to three years duration have shown an increased risk of serious cardiovascular (CV) thrombotic events, myocardial infarction, and stroke, which can be fatal. All NSAIDs, both COX-2 selective and nonselective, may have a similar risk. Patients with known CV disease or risk factors for CV disease may be at greater risk. To minimize the potential risk for an adverse CV event in patients treated with an NSAID, the lowest effective dose should be used for the shortest duration possible. Physicians and patients should remain alert for the development of such events, even in the absence of previous CV symptoms. Patients should be informed about the signs and/or symptoms of serious CV events and the steps to take if they occur.

Hypertension

NSAIDs, including Naproxen Oral Suspension, can lead to onset of new hypertension or worsening of pre-existing hypertension, either of which may contribute to the increased incidence of CV events. Patients taking thiazides or loop diuretics may have impaired response to these therapies when taking NSAIDs. NSAIDs, including Naproxen Oral Suspension, should be used with caution in patients with hypertension. Blood pressure (BP) should be monitored closely during the initiation of NSAID treatment and throughout the course of therapy.

Congestive Heart Failure and Edema

Fluid retention, edema, and peripheral edema have been observed in some patients taking NSAIDs. Naproxen Oral Suspension should be used with caution in patients with fluid retention, hypertension, or heart failure. Since each teaspoonful of Naproxen Oral Suspension contains 39.3 mg (1.71 mEq per each 125 mg of Naproxen) of sodium, this should be considered in patients whose overall intake of sodium must be severely restricted.

Gastrointestinal Effects – Risk of Ulceration, Bleeding, and Perforation

NSAIDs, including Naproxen Oral Suspension, can cause serious gastrointestinal (GI) adverse events including inflammation, bleeding, ulceration, and perforation of the stomach, small intestine, or large intestine, which can be fatal.

These serious adverse events can occur at any time, with or without warning symptoms, in patients treated with NSAIDs. Only one in five patients, who develop a serious upper GI adverse event on NSAID therapy, is symptomatic. Upper GI ulcers, gross bleeding, or perforation caused by NSAIDs occur in approximately 1% of patients treated for 3 to 6 months, and in about 2 to 4% of patients treated for one year. These trends continue with longer duration of use, increasing the likelihood of developing a serious GI event at some time during the course of therapy. However, even short-term therapy is not without risk. The utility of periodic laboratory monitoring has not been demonstrated, nor has it been adequately assessed. Only 1 in 5 patients who develop a serious upper GI adverse event on NSAID therapy is symptomatic.

NSAIDs should be prescribed with extreme caution in those with a prior history of ulcer disease or gastrointestinal bleeding. Patients with a prior history of peptic ulcer disease and/or gastrointestinal bleeding who use NSAIDs have a greater than 10-fold increased risk for developing a GI bleed compared to patients with neither of these risk factors. Other factors that increase the risk for GI bleeding in patients treated with NSAIDs include concomitant use of oral corticosteroids or anticoagulants, longer duration of NSAID therapy, smoking, use of alcohol, older age, and poor general health status. Most spontaneous reports of fatal GI events are in elderly or debilitated patients and therefore, special care should be taken in treating this population. To minimize the potential risk for an adverse GI event in patients treated with an NSAID, the lowest effective dose should be used for the shortest possible duration. Patients and physicians should remain alert for signs and symptoms of GI ulceration and bleeding during NSAID therapy and promptly initiate additional evaluation and treatment if a serious GI adverse event is suspected. This should include discontinuation of the NSAID until a serious GI adverse event is ruled out. For high risk patients, alternate therapies that do not involve NSAIDs should be considered.

Epidemiological studies, both of the case-control and cohort design, have demonstrated an association between use of psychotropic drugs that interfere with serotonin reuptake and the occurrence of upper gastrointestinal bleeding. In two studies, concurrent use of an NSAID or aspirin potentiated the risk of bleeding. Although these studies focused on upper gastrointestinal bleeding, there is reason to believe that bleeding at other sites may be similarly potentiated.

NSAIDS should be given with care to patients with a history of inflammatory bowel disease (ulcerative colitis, Crohn’s disease) as their condition may be exacerbated.

Renal Effects

Long-term administration of NSAIDs has resulted in renal papillary necrosis and other renal injury. Renal toxicity has also been seen in patients in whom renal prostaglandins have a compensatory role in the maintenance of renal perfusion. In these patients, administration of a nonsteroidal anti-inflammatory drug may cause a dose-dependent reduction in prostaglandin formation and, secondarily, in renal blood flow, which may precipitate overt renal decompensation. Patients at greatest risk of this reaction are those with impaired renal function, hypovolemia, heart failure, liver dysfunction, salt depletion, those taking diuretics and angiotensin converting enzyme (ACE) inhibitors or angiotensin receptor blockers (ARBs), and the elderly. Discontinuation of nonsteroidal anti-inflammatory drug therapy is usually followed by recovery to the pretreatment state.

Anaphylactoid Reactions (rapidly progressing, life-threatening allergic reaction)

Anaphylactoid reactions may occur in patients without known prior exposure to NSAIDS. NSAIDS should not be given to patients with the aspirin triad (medical condition consisting of asthma, aspirin and NSAID sensitivity). This symptom complex typically occurs in asthmatic patients who experience rhinitis with or without nasal polyps, or who exhibit severe, potentially fatal bronchospasm after taking aspirin or other NSAIDs. Emergency help should be sought in cases where an Anaphylactoid reaction occurs. Anaphylactoid reactions, like anaphylaxis, may have a fatal outcome.

Skin Reactions

NSAIDs can cause serious skin adverse events such as exfoliative dermatitis, Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. These serious events may occur without warning. Patients should be informed about the signs and symptoms of serious skin manifestations and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.

Tylenol

Acetaminophen belongs to a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers). The exact mechanism of action of acetaminophen is not known. It may reduce the production of prostaglandins in the brain. Prostaglandins are chemicals that cause inflammation and swelling. Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain. Specifically, it tells the center to lower the body’s temperature when the temperature is elevated. The FDA approved acetaminophen in 1951.

Warnings

In general, acetaminophen (the active ingredient contained in Tylenol) is well-tolerated when administered in therapeutic doses. When used appropriately, side effects with acetaminophen are not common. The most serious side effect is liver damage due to large doses, chronic use or concomitant use with alcohol or other drugs that also damage the liver. Chronic alcohol use may also increase the risk of stomach bleeding.

Hepatic

Alcoholic patients may develop hepatotoxicity after even modest doses of acetaminophen (the active ingredient contained in Tylenol) In healthy patients, approximately 15 grams (the maximum recommended daily dose is 4 grams) of acetaminophen is necessary to deplete liver glutathione stores by 70% in a 70 kg(155 lb) person. However, hepatotoxicity (the capacity or tendency of something to damage the liver) has been reported following smaller doses. Glutathione (a peptide consisting of glutamic acid, cysteine, and glycine that is an important antioxidant) concentrations may be repleted by the antidote N-acetyl cysteine. One case report has suggested that hypothermia may also be beneficial in decreasing liver damage during overdose. In a recent retrospective study of 306 patients admitted for acetaminophen overdose, 6.9% hadsevere liver injury but all recovered. None of the 306 patients died.

Gastrointestinal

Gastrointestinal side effects have included nausea (34%) and vomiting (15%). Cases of acute pancreatitis have been reported rarely.

One study has suggested that acetaminophen may precipitate acute biliary (Relating to or containing bile) pain and cholestasis (condition in which little or no bile is secreted). The mechanism of this effect may be related to inhibition of prostaglandin (potent substance that acts like a hormone) and alterations in the regulation of the sphincter of Oddi (complex sphincter closing the duodenal orifice of the common bile duct).

Renal

Renal side effects are rare and have included acute renal failure, acute tubular necrosis, and interstitial nephritis. Adverse renal effects are most often observed after overdose, after chronic abuse (often with multiple analgesics), or in association with acetaminophen-related hepatotoxicity.

Acute tubular necrosis usually occurs in conjunction with liver failure, but has been observed as an isolated finding in rare cases. A possible increase in the risk of renal cell carcinoma has been associated with chronic acetaminophen use as well. One case-control study of patients with end-stage renal disease suggested that long term consumption of acetaminophen may significantly increase the risk of end-stage renal disease particularly in patients taking more than two pills per day. However, a recent cohort study of analgesia use by initially healthy men concluded that moderate use of analgesics including acetaminophen was not associated with increased risk of renal disease.

Hypersensitivity

Hypersensitivity side effects including anaphylaxis (severe allergic reaction) and fixed drug eruptions have been reported rarely in association with acetaminophen use.

Hematologic

Hematologic side effects including rare cases of thrombocytopenia (blood disease characterized by an abnormally small number of platelets in the blood) associated with acetaminophen have been reported. Acute thrombocytopenia has also been reported as having been caused by sensitivity to acetaminophen glucuronide (any of various derivatives of glucuronic (a derivative of glucose) acid that often combine with toxic organic compounds and are excreted.), the major metabolite of acetaminophen. Methemoglobinemia (blood disorder: the presence in the blood of methemoglobin (an altered form of hemoglobin that cannot bind oxygen )) with resulting cyanosis has been observed in the setting of acute overdose.

Dermatologic

Dermatologic side effects including erythematous (relating to or characterized by erythema) skin rashes associated with acetaminophen have been reported, but are rare. Acetaminophen associated bulbous erythema (A disease characterized by intense blisters on the skin.) and purpura fulminans (disease characterized by hemorrhages of the skin) have been reported. One case of toxic epidermal necrolysis (disintegration and dissolution of dead tissue) associated with acetaminophen administered to a pediatric patient has been reported. Dermatologic side effects associated with IV acetaminophen have included infusion site pain and peripheral edema.

Respiratory

Respiratory side effects have included dyspnea (air hunger, or the sensation of having the urge to breathe) and a case of acetaminophen-induced eosinophilic (disorder characterized by radiologic evidence of infiltrates) pneumonia.

Cardiovascular

Two cases hypotension have been reported following the administration of acetaminophen. Both patients experienced significant decreases in blood pressure. One of the two patients required pressor agents (a substance (chemically classified as a base) capable of raising the blood pressure) to maintain adequate mean arterial pressures. Neither episode was associated with symptoms of anaphylaxis. Neither patient was rechallenged after resolution of the initial episode.

Cardiovascular side effects including hypertension and hypotension have been reported following the administration of acetaminophen.

Nervous system

Nervous system side effects associated with IV acetaminophen have included headache (10%), insomnia (7%), and fatigue.

Musculoskeletal

Musculoskeletal side effects associated with acetaminophen IV have included muscle spasms and trismus (prolonged spasm of the jaw muscles).

Psychiatric

Psychiatric side effects associated with IV have included anxiety.

The maximum dose of Extra Strength Tylenol brand acetaminophen is six pills a day.

“Acetaminophen is safe when used as directed,” says Edwin Kuffner, MD, McNeil vice president of over-the-counter medical affairs. “But, when too much is taken, it can cause liver damage.”

Current recommendations advise taking no more than 4,000 milligrams of acetaminophen a day. McNeil’s new label will recommend taking no more than 3,000 milligrams of acetaminophen daily.

Each Extra Strength Tylenol pill is 500 milligrams; the regular strength formulation contains 325 milligrams per pill. The FDA asked makers of prescription drugs to use no more than 325 milligrams of acetaminophen in any combination product. That request did not cover over-the-counter acetaminophen products.

A major cause of acetaminophen overdose is that people often don’t realize a combination product contains the drug. They then take two or more acetaminophen-containing products at the same time, often exceeding the safe dosage.

Excedrin

Excedrin is a pain relief cocktail made up of acetaminophen, aspirin and caffeine. It is used to treat pain caused by tension headaches, migraine headaches, muscle aches, menstrual cramps, arthritis, toothaches, the common cold, or nasal congestion, etc.

Here are some things you should know before considering Excedrin as your pain relief of choice. Of course, some of these things will look familiar because it was previously noted under acetaminophen and NSAIDS.

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children.

You should not use this medication if you are allergic to acetaminophen (Tylenol), aspirin (NSAIDS), or caffeine, or if you have liver disease, stomach or intestinal bleeding, a history of asthma or severe allergic reaction to aspirin or an NSAID (non-steroidal anti-inflammatory drug).

Do not take this medication without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Ask a doctor or pharmacist about using acetaminophen, aspirin, and caffeine if you have asthma or seasonal allergies, fever with a stiff neck, a stomach ulcer or pain, heartburn, a bleeding or blood clotting disorder, diabetes, or gout.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Avoid drinking alcohol while you are taking this medication. Alcohol may increase your risk of stomach bleeding while taking aspirin, or liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other product containing acetaminophen, aspirin or caffeine. Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Aspirin and caffeine are also contained in many combination medicines.

Aspirin NSAIDS should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children.

Do not take this medication without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

You should not use this medication if you are allergic to acetaminophen, aspirin, or caffeine, or if you have a recent history of stomach or intestinal bleeding, liver disease, asthma or severe allergic reaction caused by taking aspirin or an NSAID, especially “aspirin triad syndrome”; or if you are allergic to an NSAID.

Ask a doctor or pharmacist if it is safe for you to take acetaminophen, aspirin, and caffeine if you have asthma or seasonal allergies, fever with a stiff neck, a stomach ulcer, heartburn, or stomach pain

a bleeding or blood clotting disorder such as hemophilia, diabetes; or gout.

“Aspirin (NSAIDS) may be harmful to an unborn baby’s heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking acetaminophen, aspirin, and caffeine. There are anecdotal reports about all of them at one time or another, but it is better to get the real scientific facts from reliable sources before making a choice. I’ve learned a lot about this subject in doing the research for this report. Some of the information is disturbing, but for the most part as with anything, common sense and moderation rules.” Daniel J. DeNoon WebMD Health News

Aspirin, acetaminophen, and caffeine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

So, Which Is Best?

Acetaminophen is generally safer to take than NSAIDs, while NSAIDs are slightly more effective on moderate to severe pain.

If you need to take a pain reliever fairly regularly, Acetaminophen is your best bet.

NSAIDs have worse side effects (like gastrointestinal issues and ulcers) and, therefore, should only be taken for short periods of time.

In summary, what I take away from this report is that any drug whether it is OTC or prescription has side effects; most of which are caused by misuse, abuse or over use. With any drug we need to exercise due diligence and investigate for ourselves the pros and cons of the various choices.

I don’t claim to have every bit of information available in my little report, but hopefully what there is will be of some help.

Resources:

Daniel J. DeNoon WebMD Health News

Drugs.com

Medicinenet.com

Webmd.com